Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Honolulu, HI

April 13, 2020Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 13, 2020, 11:11 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2020, 11:11 PM HST (09:11 UTC)
Expired
Apr 14, 2020, 2:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 74 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WGHW50 PHFO 140911
FFWHFO
HIC009-141215-
/O.NEW.PHFO.FF.W.0024.200414T0911Z-200414T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1111 PM HST Mon Apr 13 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 215 AM HST.

* At 1109 PM HST, radar indicated an area of nearly stationary heavy 
  rainfall over portions of East Maui and the Hana Highway. Rain was 
  falling at a rate of 1 to 3 inches per hour. Flash flooding is 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Kipahulu, Kaupo, Nahiku, Hana and Haleakala National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

The heavy rains may cause rock and mudslides in steep terrain areas. 

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Maui in
Maui County.

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
      2060 15627 2090 15620 2082 15611 2083 15609
      2078 15599 2073 15599

FLASH FLOOD...RADAR INDICATED

$$

RCB
2 follow-up statements
561 
WGHW70 PHFO 141041
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1241 AM HST Tue Apr 14 2020

HIC009-141215-
/O.CON.PHFO.FF.W.0024.000000T0000Z-200414T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
1241 AM HST Tue Apr 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR
MAUI IN MAUI COUNTY...

At 1236 AM HST, radar indicated heavy rain falling at a rate of 1 to 
3 inches per hours in East Maui from Nahiku to areas just west of 
Hana and Hamoa. Thunderstorms have developed over the area that will 
enhance heavy rainfall and flash flooding.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

The heavy rains may cause rock and mudslides in steep terrain areas. 

&&

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
      2060 15627 2090 15620 2082 15611 2083 15609
      2078 15599 2073 15599

FLASH FLOOD...RADAR INDICATED

$$

RCB
705 
WGHW70 PHFO 141210
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
210 AM HST Tue Apr 14 2020

HIC009-141215-
/O.EXP.PHFO.FF.W.0024.000000T0000Z-200414T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
210 AM HST Tue Apr 14 2020

...THE FLASH FLOOD WARNING FOR MAUI IN MAUI COUNTY WILL EXPIRE AT 215
AM HST...

The heavy rain has decreased in intensity over the warning area in 
East Maui this morning. Periods of additional heavy rainfall will 
keep elevated water levels in area streams this morning. Ponding of 
water on local roads and the Hana Highway should be expected.

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
      2060 15627 2090 15620 2082 15611 2083 15609
      2078 15599 2073 15599

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 8:24 PM HST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 13, 8:24 PM HST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
824 PM HST Mon Apr 13 2020

.SYNOPSIS...
An upper level disturbance will continue to bring unsettled
weather conditions with periods of showers and isolated
thunderstorms across the island chain through Tuesday. High
pressure will build in north of the state on Wednesday with a more
easterly trade wind flavor to the weather pattern with drier
trends on rainfall coverage lasting through the upcoming weekend.

&&

.DISCUSSION...
A low pressure system far to the north of the Hawaiian Islands
will continue to weaken the high pressure ridge north of the state
keeping light and variable winds in the forecast through Tuesday
night. An upper level trough shown in satellite water vapor
imagery, drifting into the region from the northwest, will keep
an active shower pattern in the forecast with isolated
thunderstorms and locally heavy rain possible through Tuesday.
Radar imagery this evening shows several thunderstorms developing
30 miles north of Molokai, and some deeper showers forming 30
miles southwest of Oahu.

On Tuesday, the upper level trough axis moves into the western
half of the state. Upper level forcing from this trough will
interact with surface heating over each island to produce periods
of heavy showers and some thunderstorms. Localized flooding is
possible through Tuesday night due to slow moving and terrain
anchored storms. The upper trough stalls over the islands on
Tuesday afternoon forming a weak cut off low center at the 500 MB
level.

Wednesday through Friday, The unstable energy associated with
this stalled cut off low will drift south of the state from
Wednesday into Thursday as high pressure builds back into the
region. This pressure pattern change will allow light to moderate
easterly trade winds to return from Wednesday onward. Unsettled
weather will transition to a drier pattern on Wednesday as a high
pressure ridge aloft will stabilize conditions across the state.
Trade wind inversion heights are predicted to range from 5000 to
6000 feet from Wednesday night onward, keeping shower activity
more limited during this time period. Mid range forecast guidance
is currently in good agreement with this trade wind solution.

Saturday and Sunday, longer range guidance shows the weak and
unstable cut off low south of the state will kick out to the
northeast moving away from the state as a 1024 MB surface high
moves from west to east across the region. This keeps light to
moderate trade winds in the forecast through the upcoming weekend
in a generally stable and fair weather pattern.

&&

.AVIATION...
A moist and unstable south to southeast boundary layer flow will
continue across the state during the next 24 hours. Showers will
favor southeast and south facing slopes and coasts at night and
early Tuesday, and the island interiors Tuesday afternoon and
early evening. Some MVFR cigs and MVFR/IFR vsbys will accompany
the showers as they move through. Additionally, thunderstorms will
be possible across all islands Tuesday afternoon.

AIRMET Sierra remains in effect for eastern sections of Maui and
the Big Island. These conditions could hold in place through much
of the night. Mountain obscuration could also affect east through
south facing sections of Kauai later tonight.

AIRMET Tango may be needed for upper level turbulence over the
western end of the state late Tuesday.

&&

.MARINE...
Guidance depicts a trough lingering in the area into Tuesday,
while a front passes to the north. Local winds will respond and
shift out of the east-southeast direction tonight through Tuesday.
Although this will give way to a land and sea breeze pattern over
the western end of the state near the coasts, pockets of fresh
southeast winds will become possible over the typical areas around
Maui County and the Big Island by Tuesday (Hamakua coast/near
South Point/north of Maui). The trough lingering in the area
combined with an upper disturbance moving across the region will
keep the threat for heavy showers and thunderstorms across the
island waters. A return of a more typical trade wind pattern is
anticipated through the second half of the week as high pressure
builds to the north.

Surf along north and west facing shores will trend up Wednesday
through the upcoming weekend due to an active pattern evolving over
the northwest Pacific featuring a series of winter-caliber systems.
The first in the series quickly reached storm-force category as it
pushed off the coast of Japan late Friday, then tracked
northeastward to its current position near the Aleutians/Date
Line. A broad fetch of gale- to storm-force westerly winds
focused at the islands within the 295-320 degree directional band
has been the result over the past 48-hrs. Satellite data
reflected this and showed seas up to around 25-30 ft in this area.
Forerunners from this source should start filling in locally
by Wednesday morning, with a peak expected Wednesday night. The
ECMWF-Wave solution does reflect a slightly later arrival time
through the day Wednesday vs the GFS-WAVEWATCH III solution, which
leads to lower confidence in the details regarding arrival time.
Surf will exceed advisory levels around the peak for exposed north
and west facing shores and may near the warning levels if this
source fills in larger than anticipated Wednesday night.

As this source begins to fade late Thursday through Friday, a
similar long-period, northwest swell will begin to build down the
island chain Friday night into the weekend from a developing storm
currently near Japan that will take a similar track
today/Tuesday. This source will peak by Saturday night, then
slowly ease Sunday into next Monday.

Surf along south facing shores will remain small through the week
with mainly small, background southerly energy moving through. For
the extended, things have become active within our Southern
Hemisphere swell window. Latest surface analysis from Australia
showed a 970 mb low centered southeast of New Zealand with a
tight gradient over the Tasman Sea/New Zealand driving wind
speeds up to storm-force levels. Wave model guidance remains in
decent agreement shows this swell arriving at Pago Pago Friday
night (peaking around 6 ft 16 sec at Pago Pago), which should
begin arriving here in Hawaii by next Monday (20th). Heights will
likely exceed the south shore advisory level as it fills in and
peaks early next week.

Surf along east facing shores will be small as the trades remain
disrupted locally and upstream. An upward trend is anticipated
through the second half of the week as the trades return.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bohlin
AVIATION...Jelsema
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 5:53 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Apr 14, 2:12 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Apr 14, 3:00 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Apr 14, 3:10 AM HSTAreal Flood AdvisoryHFOHonolulu5 hr
Apr 14, 3:28 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Apr 14, 4:05 AM HSTSpecial Marine WarningHFO73 min
Apr 14, 9:15 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.